Minnesota, 2008

Damaging Wind in Minnesota, June 27, 2008

June 27, 2008 · NWS FSD · 1 event in 1 county or zone

A thunderstorm produced damaging winds in Rock County in extreme southwest Minnesota during the predawn hours on June 27th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A thunderstorm produced damaging winds in Rock County in extreme southwest Minnesota during the predawn hours on June 27th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 26, 7:55 PM CST, 6 hours 35 minutes earlier.

Area forecast discussion, Jun 26, 7:55 PM CST, 6 hours 35 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
855 PM CDT THU JUN 26 2008

.DISCUSSION...

TWO AREAS OF CONVECTION PRESENTLY BEARING DOWN ON OUR CWA FROM THE
WEST. FIRST ONE IS PRESENTLY LOCATED OVER NORTH CENTRAL SOUTH
DAKOTA...WHERE SUBTLE MID LEVEL SHORTWAVE/SURFACE BOUNDARY/LOW LEVEL
MOISTURE CONVERGENCE AND INSTABILITY AXIS COINCIDE. THIS AREA OF
CONVECTION MOVING EVER SO SLOWLY TO THE SOUTHEAST...AND WILL MOST
LIKELY MAKE IT INTO OUR NORTHWESTERN ZONES AROUND 05Z. THERE HAS
BEEN A GOOD DEAL OF SEVERE WEATHER WITH THIS COMPLEX...INCLUDING
TORNADOES...AND WHILE INSTABILITY IS NOT QUITE AS GOOD OVER OUR
AREA...ATMOSPHERE STILL SUPPORTIVE OF SEVERE STORMS...AND THE
POTENTIAL FOR LARGE HAIL AND DAMAGING WINDS WILL REMAIN BY THE TIME
ACTIVITY REACHES OUR AREA. SECONDARY MCS PUSHING OUT OF CENTRAL
NEBRASKA ALONG PREVIOUS OUTFLOW BOUNDARY...AND THIS ACTIVITY MAY
REACH OUR FAR SOUTHWEST IN THE NEXT HOUR OR SO. AGAIN...WILL BE THE
POTENTIAL FOR LARGE HAIL/DAMAGING WINDS WITH THIS ACTIVITY.
POSSIBILITY THAT BOTH SYSTEMS WILL CONVERGE OVER OUR CWA DURING THE
LATE NIGHT HOURS...THEN PUSH EASTWARD THROUGH THE NIGHT...BRINGING
SWATH OF POSSIBLE HEAVY RAIN ACROSS PORTIONS OF OUR CENTRAL AND
SOUTHERN ZONES. UPDATES OUT SHORTLY.  /JM

&&

.PREV DISCUSSION...

IN THE SHORT TERM...NOTHING MUCH GOING ON AS CWA BTWN SHORT WAVES
WITH LOTS OF SUBSIDENCE AND SUNSHINE THIS AFTN THRU EARLY EVE. GFS
VERIFYING MUCH BTR THEN NAM WITH RETURN SELY FLOW WARMER AND MORE
HUMID AIR SETTING UP OVR CWA. AS MAJOR SHORT WAVE MOVES OVR DKTS
TNGT...THIS SHOULD INDUCE MAJOR MCS DVLPMT IN CNTRL SD THIS EVE...
GRADUALLY DVLPG ESEWD OVR CWA DURG NGT WITH LCLLY HEAVY RAINS. MOST
LIKELY AREA FOR SVR WOULD BE JAMES VALLEY WEST THIS EVE WITH BEST
INFLOW AND INSTABILITY...MOVG DOWN THRU MO VALLEY AS FAR NORTH AS
I90 AFT MIDN. BEST QPF FOCUS ON MOST MODELS EXCPT NAM IS I90
NORTH...BUT NO REASON FOR MCS NOT TO TURN SE TO THE S OF I90 WHERE
HEAVY RAIN OCCURRED THIS MRNG...ESP IN NWRN IA...SO PUT OUT FFA TO
COVER PSBLTY OF TRAINING OVER SAME AREA. TSTMS SHOULD MOVE OFF THRU
ERN CWA BY FRI MRNG AS TROF MOVES EAST.

GENERALLY DRY CONDITIONS EXPECTED FOR THE EARLY AFTERNOON...THEN BOTH
GFS AND NAM SHOWING UPPER PV ANOMALY AND ASSOCIATED MID LEVEL COOLING
PUSHING INTO THE NORTHERN CWA LATE IN THE AFTERNOON. COULD SEE A FEW
INSTABILITY SHRA/TSRA WITH THIS BEFORE SUNSET.

UNSEASONABLY STRONG UPPER LEVEL LOW DROPS INTO THE NORTHERN PLAINS
AND UPPER MIDWEST FOR THE WEEKEND...AND APPEARS TO BE TRENDING A
LITTLE FARTHER WEST THAN PREVIOUS RUNS. WITH COLD AIR ALOFT AND
DECENT WAVE DROPPING SOUTH ALONG THE BACK SIDE OF THE MAIN UPPER
LOW...SEEMS TO BE A LITTLE BETTER CERTAINTY OF SCATTERED SHOWERS
DEVELOPING AHEAD OF THE WAVE...ESPECIALLY OVER SOUTHWEST MN. NOT A
GREAT DEAL OF INSTABILITY SEEN ON FORECAST SOUNDINGS...SO WENT WITH
ONLY ISOLATED THUNDER THREAT AT THIS TIME...AND HAVE KEPT POPS IN
THE MID-CHANCE/SCATTERED RANGE DUE TO SCATTERED COVERAGE EXPECTED.
WITH LOW TRENDING FARTHER WEST...LOW LEVEL COLD AIR DOING LIKEWISE
AND HAVE COOLED TEMPS A FEW MORE DEGREES ACROSS THE EAST SATURDAY
AFTERNOON...KEEPING SOME AREAS FROM KBKX-KOTG IN THE UPPER 60S.
SHOULD ALSO BE FAIRLY WINDY SATURDAY WITH DEEP UNIDIRECTIONAL FLOW
AND RAIN SHOWERS TO HELP PULL SOME STRONGER WINDS TO THE SURFACE.

MAIN UPPER LOW PULLS EAST INTO THE GREAT LAKES BY SUNDAY...BUT
MODELS SHOWING ANOTHER WEAK WAVE DROPPING SOUTH INTO OUR REGION ON
THE BACK SIDE. AIRMASS STARTING TO DRY OUT SOME IN DEEP NORTHERLY
FLOW BY THEN...SO HAVE LEFT OUT ANY MENTION OF PRECIP...THOUGH HAVE
TRENDED SKY COVER UP FROM MOSTLY CLEAR WHICH WE HAD GOING. TEMPS
WILL LIKELY STILL BE 5-10 DEGREES BELOW LATE JUNE NORMALS FOR HIGHS
ON SUNDAY...AS LOW LEVEL COLD AIR HANGS TOUGH ONE MORE DAY.

HIGH PRESSURE STILL IN CONTROL AS IT SHIFTS EAST INTO THE UPPER
MISSISSIPPI VALLEY ON MONDAY/MONDAY NIGHT...WITH DRY CONDITIONS AND
SEASONABLE TEMPS EXPECTED. RETURN SOUTHERLY FLOW BRINGS WARMER TEMPS
AND HIGHER MOISTURE LEVELS BACK INTO THE AREA STARTING TUESDAY...
WITH PRECIP CHANCES INCREASING ACROSS THE AREA THROUGH MID WEEK.
MAIN BOUNDARY REMAINS NORTH OF OUR FORECAST AREA...WITH STRONG
THETA-E ADVECTION SPREADING ACROSS THE CWA TUESDAY NIGHT. WEAK WAVE
DROPPING DOWN EASTERN SIDE OF UPPER RIDGE THROUGH EASTERN ND AND MN
COULD INITIATE SOME SCATTERED STORMS WITH THE INCREASING MOISTURE
AND WILL KEEP SOME LOW POPS IN TUESDAY NIGHT. LITTLE BETTER CHANCE
WITH DEEPER MOISTURE RETURN LATER WEDNESDAY THROUGH THURSDAY AS LOW
LEVEL BOUNDARY MOVES ACROSS THE REGION. GFS/ECMWF DIFFER IN TIMING
THE BOUNDARY THROUGH...WITH ECMWF FASTER. CANADIAN FAVORS SLOWER GFS
TIMING...THOUGH NOT QUITE AS SLOW...AND SEEMS A GOOD COMPROMISE. IN
EITHER CASE...BOTH TUESDAY AND WEDNESDAY LOOK TO BE WARMEST DAYS OF
THE WEEK...WITH DECENT SHOT AT LOWER 90S ALONG/WEST OF THE JAMES
RIVER...AND POSSIBLY PUSHING 90 NEAR I-29 AS WELL BY WEDNESDAY. IF
FRONT DOES MOVE THROUGH AS SLOW AS GFS INDICATES...SOUTHEAST PARTS
OF THE CWA COULD PUSH UPPER 80S-NEAR 90 AGAIN THURSDAY. THOUGH WITH
TENDENCY TOWARD FASTER TIMING AT THIS TIME...WILL KEEP THEM A LITTLE
COOLER THAN 00Z MEX GUIDANCE FOR NOW.

&&

.AVIATION...

VFR CONDITIONS EXPECTED TO PREVAIL THROUGH 18Z WED. SCT TSRA SHUD
REDEVELOP FOR A FEW HOURS AFT 08Z AT KHON...AND TOWARD 11Z KFSD
WHICH COULD PRESENT THREAT FOR SOME UPPER END MVFR VSBYS.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

IA...FLASH FLOOD WATCH FROM 1 AM CDT FRIDAY THROUGH FRIDAY MORNING
     FOR IAZ001>003-012>014-020>022-031-032.

MN...FLASH FLOOD WATCH FROM 1 AM CDT FRIDAY THROUGH FRIDAY MORNING
     FOR MNZ089-090-098.

NE...FLASH FLOOD WATCH FROM 1 AM CDT FRIDAY THROUGH FRIDAY MORNING
     FOR NEZ013-014.

SD...FLASH FLOOD WATCH FROM 1 AM CDT FRIDAY THROUGH FRIDAY MORNING
     FOR SDZ062-066-067-070-071.

     FLASH FLOOD WATCH FROM 10 PM CDT THIS EVENING THROUGH LATE
     TONIGHT FOR SDZ053>056-059>061-065-068-069.

     TORNADO WATCH THROUGH 3 AM CDT FRIDAY
     FOR SDZ038-050-052-053-057>059-063-064.

&&

 JH/RSR
Hazardous weather outlook, Jun 26, 5:09 PM CST, 9 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
609 PM CDT THU JUN 26 2008

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-271200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
609 PM CDT THU JUN 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TONIGHT

THUNDERSTORMS...
THUNDERSTORMS OVER THE WESTERN HIGH PLAINS EARLY THIS EVENING
WILL SPREAD EAST OVERNIGHT REACHING SOUTHWEST MINNESOTA AND
NORTHWEST IOWA BY SUNRISE FRIDAY. THESE STORMS WILL BE CAPABLE OF
PRODUCING QUARTER SIZE HAIL AND WIND GUSTS TO 65 MPH.

FLOODING...
WITH THE THUNDERSTORM ACTIVITY LATER TONIGHT...THE HEAVIER
THUNDERSTORM CELLS WILL PRODUCE VERY HEAVY RAINFALL IN A SHORT
AMOUNT OF TIME. THEREFORE BE AWARE OF URBAN FLOODING IN LOW OR
FLAT AREAS...AS WELL AS FLOODING IN RURAL LOW AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A CHANCE OF SEVERE THUNDERSTORMS EAST OF INTERSTATE
29 ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 11 PM

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Sioux Falls radar (KFSD), 31 km away, was scanning. The volume nearest the first event began at 08:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rock

When
June 27, 2:30 AM CST
Where
Rock County, 1 mi E of Hills
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.530, -96.350

Thunderstorm winds caused tree damage, including up to 5 foot long branches blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 120041.